WHEN YOUR LOVED ONE IS NOT HIMSELF

One of the most heart-wrenching aspects of this cancer journey for me was the one I  least expected. The physical changes in John were heart-breaking, of course, but  my many years of hospice experience had prepared me for those. Somehow I had imagined (or perhaps just could not bear to think otherwise) that our connection on the mental plane would be an unwavering constant.

I clung to the precious illusion that despite the assaults to his physical body, his brilliant mind would continue to function in a more or less normal way. I could bear (or so I thought) the outer changes, but the idea that I might lose the ability to communicate with him was too unbearable to even consider.

When  I actually began to experience moments when I said to myself, “This is NOT the John I know”, I had a flashback to my mom’s death 20 years earlier. She had lung cancer and was taking a number of different drugs, several for anxiety. She began say bizarre things and behave in totally uncharacteristic ways. She was disconnected from reality at times and her ability to converse coherently was severely compromised. At the time, her not-so-skilled hospice nurse mentally shrugged her shoulders and told us that this was probably due to brain metastases. The implication we were left with was that nothing could be done about this. There were no further investigations into causes.

When my mom was put in an inpatient hospice unit a week before her death, the doctor took her off the anti-anxiety medications. Within 24 hours, she began eating heartily and conversing normally. She died peacefully 3 days later. Many years later, through conversations with my hospice nurse friends, I realized that  my poor mother probably never had brain mets at all. Her inactivity and physical decline had likely caused the medications to build up in her body, causing exaggerated side effects– which were in turn “treated” by increasing the dosage of the very medications that were the cause of her symptoms.

I learned a lot from this experience that was helpful when clarity issues with John began to surface:

Confusion and strange behavior which appears suddenly often has a cause that is reversible with changes in medication.

Family members are the experts in what is “normal” for the cancer patient. We are the ones who are going to spot any mental changes.

Unless the manifestations are extreme, these changes are not readily apparent to a medical professional who sees the patient for a few minutes at a time in a tightly controlled environment when the patient is in his best-behavior mode. Even when John’s mentation was dramatically altered at the end of his life, the doctors who knew him well  did not pick up on this.

The rest of this chapter in Shedding Light on the Cancer Journey http://www.amazon.com/dp/B004T3331M covers the sometimes frightening variations in mental functioning that commonly occur in colon cancer patients, how to recognize them and some simple adjustments in medications that were very effective for John:

1.”zombie behavior” that may be caused by anti-anxiety drugs– either the drug itself or an inappropriate dosage

2. “roid rage”– dosage changes that may reduce this

3. metabolic poisoning– how to recognize the symptoms and a benign drug based on sugar that can quickly reverse them

I think that it is crucial for patients and their loved ones to understand that NONE of the personality changes that I noticed in John were picked up at all by his doctors. ALL of the solutions that worked so well for him were a result of my own determined observation and research, with much direction from a dear friend who is a very experienced and skillful hospice nurse.

All this and much more on the endless decisions and confusions of a cancer patient’s life– what your doctor doesn’t tell you, what could (until the publication of this book) only be learned  through hard experience– is now available in E-book format that can be read on any computer, Ipad, Blackberry or Android: http://www.amazon.com/dp/B004T3331M

All proceeds from the sale of this book will go towards the support of the 400 monks, nuns and yogis in the seven Tibetan monasteries of Tulku Orgyen Zangpo Rinpoche, who have devoted their lives towards building the foundation for peace and freedom from suffering for all beings in this world.

 

Advertisements

About surfingon

I live in Hawaii. I surf in the winter and swim in the summer. I have been a hospice volunteer with a contemplative-care oriented hospice for 25 years have been part of their team that trains new volunteers for the last 9 years. I have walked the colon cancer path with my beloved husband these past 5 years. He died very peacefully in April 2009. I now seek to share what we learned, to shed light on the many dark corners of this often mystifying, heartbreaking and heart-opening journey.
This entry was posted in medication issues, side effects of cancer treatments and tagged , , , , . Bookmark the permalink.

One Response to WHEN YOUR LOVED ONE IS NOT HIMSELF

  1. Charlotte Flavin says:

    Dear Rachel,

    Eloquent, as always; and the summation makes it easier to remember for caregivers who have to give care and be alert to so many new behavioral manifestations possibly caused by prescribed medications. You are doing a great service for those who follow. Thank you.
    Charlotte

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s